Narrow Results Clear All
- Communication Improvement 5
- Education and Training 2
- Human Factors Engineering 2
- Logistical Approaches 2
- Quality Improvement Strategies 3
- Specialization of Care 3
- Technologic Approaches 3
- Discontinuities, Gaps, and Hand-Off Problems
- Identification Errors 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 4
- Surgical Complications 1
Search results for ""
Cases & Commentaries
- Web M&M
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Journal Article > Commentary
Murdaugh L, Jordin R. Hosp Pharm. 2008;43:728-733.
Legislation/Regulation > Sentinel Event Alerts
Sentinel Event Alert. September 24, 2008;(41):1-4.
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission.
Journal Article > Commentary
Saufl NM. J Perianesth Nurs. 2009;24:114-118.
This commentary provides background on the development of the Joint Commission's 2009 National Patient Safety Goals and summarizes the goals set for the hospital environment.
Journal Article > Study
Schillig J, Kaatz S, Hudson M, Krol GD, Szandzik EG, Kalus JS. J Hosp Med. 2011;6:322-328.
Patients receiving warfarin therapy are at high risk for adverse events. Interventions to improve warfarin safety have focused on trigger tools, communication protocols, and the use of visual medication schedules. This study implemented a pharmacist-directed anticoagulation service to capture inpatients on warfarin and provide them with dosing, monitoring, and coordination of transition from the inpatient to outpatient setting. This cluster randomized trial demonstrated safer transitions in 73% more patients and a 32% reduction in the composite safety end point, which was driven by fewer patients experiencing an INR ≥ 5 (i.e., supratherapeutic levels that increase the risk of bleeding). This study adds further support to the role of pharmacists in driving medication safety, specifically for warfarin in both the inpatient and community settings. A past AHRQ WebM&M commentary discussed a case of a near miss due to a warfarin drug interaction that led to a supratherapeutic level following hospital discharge.